Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 12, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 2, 2017, 2:25 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 2:25 PM PDT (21:25 UTC)
- Expired
- Aug 2, 2017, 5:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 44 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -475 J/kg
- Mixed-layer LCL
- 1446 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
131
WGUS56 KSGX 022125
FFWSGX
CAC073-030030-
/O.NEW.KSGX.FF.W.0012.170802T2125Z-170803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
225 PM PDT WED AUG 2 2017
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Central San Diego County in southwestern California...
* Until 530 PM PDT
* At 223 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding will likely begin
shortly.
* Some locations that will likely experience flooding include...
Cuyamaca Rancho State Park, Julian, Hwy 78 Between Banner And S2,
Warner Springs, Lake Cuyamaca, Hwy S1 Between Lake Cuyamaca And
Mount Laguna, Hwy 79 Between Santa Ysabel And Warner Springs, Lake
Henshaw, Hwy 79 Between Julian And Lake Cuyamaca, Hwy S2 Between
Hwy 79 And Hwy 78, Hwy 78 Between Ramona And Santa Ysabel and San
Diego Country Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now, and never attempt to cross a flooded
roadway. Act quickly to protect your life.
&&
LAT...LON 3327 11658 3292 11648 3290 11673 3321 11690
3333 11667
$$
Albright2 follow-up statements
753
WGUS76 KSGX 022218
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
318 PM PDT WED AUG 2 2017
CAC073-030030-
/O.CON.KSGX.FF.W.0012.000000T0000Z-170803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
318 PM PDT WED AUG 2 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL SAN DIEGO COUNTY...
At 317 PM PDT, Doppler radar indicated continued thunderstorm
activity across warned area. These storms will produce additional
heavy rainfall that may result in flash flooding.
Some locations that will likely experience flooding include...
Cuyamaca Rancho State Park, Julian, Hwy 78 Between Banner And S2,
Warner Springs, Lake Cuyamaca, Hwy S1 Between Lake Cuyamaca And Mount
Laguna, Hwy 79 Between Santa Ysabel And Warner Springs, Lake Henshaw,
Hwy 79 Between Julian And Lake Cuyamaca, Hwy S2 Between Hwy 79 And
Hwy 78, Hwy 78 Between Ramona And Santa Ysabel and San Diego Country
Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never attempt to cross flooded roadways.
&&
LAT...LON 3327 11658 3292 11648 3290 11673 3321 11690
3333 11667
$$
Albright231
WGUS76 KSGX 022317
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
417 PM PDT WED AUG 2 2017
CAC073-022327-
/O.CAN.KSGX.FF.W.0012.000000T0000Z-170803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
417 PM PDT WED AUG 2 2017
...THE FLASH FLOOD WARNING FOR CENTRAL SAN DIEGO COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3327 11658 3292 11648 3290 11673 3321 11690
3333 11667
$$
AlbrightWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 8:50 AM PDT, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 2, 8:50 AM PDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
850 AM PDT Wed Aug 2 2017
...Thunderstorms Capable of Producing Life-Threatening Flash
Flooding, Strong Downburst Winds Possible This Afternoon/Evening...
.SYNOPSIS...
Deep monsoonal moisture and disturbances aloft will keep a good
chance for showers and thunderstorms over the region through
tonight. Locally heavy rain and flash flooding will be possible.
On Thursday, a southwest flow will bring drier air over the coast
and valleys, shifting the thunderstorm threat back over the
mountains and deserts. Moisture will continue to decrease on
Friday, limiting any thunderstorm threat further. Marine clouds
will remain patchy until late in the week, when onshore flow
increases. It will be cooler, but humid on Wednesday, A little
warmer Thursday into Friday, then cooler over the weekend under
dry westerly flow aloft.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
...Update - Active Day Ahead with Flash Flood and Downburst Wind
Concerns...
Southern California often has benign weather, but when weather
conditions set up, high-impact weather can occur. Today has that
potential.
Water vapor loops shows an upper level low spinning off the
Southern California coast. Another trough is seen moving northwest
from northern Baja. Models show this axis moving across the area
this afternoon. This in combination with heating, tropical
moisture in place (San Diego sounding measured a tropical
PW/Precipitable Water at 2.06"), and elevated instability (MUCAPE
1000-2000 J/KG), will allow for the potential of strong
thunderstorms capable of producing life-threatening flash
flooding and strong downburst winds capable of producing damage.
Extensive mid level cloudiness likely will delay development, but
we expect thunderstorm action to rev up during the afternoon and
evening.
General tstorm steering flow is easterly, so movement into the
valleys towards the coast is expected. Mid level flow average is
10-15 KT out of the east, which could keep rainfall amounts in
check, but high rain rates are a concern along with possible
orographic enhancement, updrafts fixed over a location.
A Flash Flood Watch remains in effect through this evening for
all but the immediate coast. /Gregoria
...Previous Discussion (Issued at 310 AM PDT Wed Aug 2 2017)...
Very moist and moderately unstable airmass continues early this
morning, with blended total PW satellite estimate of 1.9-2.1"
across SoCal. Scattered showers and isolated thunderstorms were
ongoing early this morning, mainly over the mountains and deserts,
and will continue this morning. The airmass will remain very warm
and humid today across the entire area although generous cloud
cover should keep temperatures from reaching excessive levels.
Convection is expected to increase in coverage this afternoon and
evening as a vigorous easterly wave...currently over Southern
Arizona...advances across Southern California. Another upper level
wave feature, not quite as pronounced, will move into SoCal a bit
later this evening from a position south over the Baja Coast.
Showers and thunderstorms will be scattered to numerous across
the entire area, with the best coverage likely to occur over the
mountains and deserts.
Due to possible slow movers and training, and the very moist
profile, a flash flood watch remains in place for all areas,
except near the immediate coast, where urbanized flooding will be
a concern with any heavier activity that occurs there.
Convection will decrease in coverage tonight but scattered
convection is likely to continue at times overnight. With
conditions becoming less favorable tomorrow, convection will be
limited mainly to the mountains and deserts, with a similar
pattern continuing for Friday.
With SW flow aloft dominating beyond Friday, convective potential
will be minimal and the forecast remains dry. As the marine layer
becomes re-established over the weekend, temperatures should
settle back to near normal.
&&
.AVIATION...
021500Z... SCT-BKN080-120 with areas of BKN030-050 in thunderstorms.
Thunderstorms with heavy rain and gusty winds are possible across
the entire region through this evening.
Tonight: Low clouds may briefly impact KSAN with BKN-OVC010-015
between 11-15Z Thursday.
&&
.MARINE...
A chance of showers and thunderstorms through this evening. A Marine
Weather Statement remains in effect through 11 PM today.
&&
.BEACHES...
Isolated thunderstorms are possible at the beaches late this morning
through this evening.
&&
.SKYWARN...
Skywarn activation is requested by noon for all of Southern
California. Concerns are high rainfall rates leading to flash
flooding along with strong downburst winds. All spotters are
requested to submit any severe weather or flooding reports to the
NWS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch through this evening for Apple and Lucerne
Valleys-Coachella Valley-Orange County Inland Areas-
Riverside County Mountains-San Bernardino County Mountains-
San Bernardino and Riverside County Valleys-The Inland
Empire-San Diego County Deserts-San Diego County Mountains-
San Diego County Valleys-San Gorgonio Pass Near Banning-
Santa Ana Mountains and Foothills.
PZ...NONE.
&&
PUBLIC...Gregoria (Update)/Prev Discussion (Brotherton)
AVIATION/MARINE...MoedeIn the hours before
Special weather statement, Aug 2, 12:04 PM PDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service San Diego CA 1204 PM PDT WED AUG 2 2017 CAZ050-058-021945- San Diego County Mountains CA-San Diego County Inland Valleys CA- 1204 PM PDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL 1245 PM PDT... At 1204 PM PDT, Doppler radar was tracking a strong thunderstorm near Alpine. This storm was nearly stationary. Winds of 50 mph will be possible with this storm. Locations impacted include... Alpine, Cuyamaca Rancho State Park, Descanso, Captain Grande Indian Reservation, Viejas Indian Reservation, Japatul Valley, Boulder Creek, Guatay, Barona Indian Reservation, Flinn Springs and Jamul. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3280 11655 3277 11678 3295 11684 3295 11658 TIME...MOT...LOC 1904Z 159DEG 3KT 3287 11671 Gregoria
Special weather statement, Aug 2, 12:38 PM PDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service San Diego CA
1238 PM PDT WED AUG 2 2017
CAZ050-058-022015-
San Diego County Mountains CA-San Diego County Inland Valleys CA-
1238 PM PDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN DIEGO COUNTY
UNTIL 115 PM PDT...
At 1238 PM PDT, Doppler radar was tracking a strong thunderstorm near
Potrero, or 12 miles south of Alpine, moving northwest at 15 mph.
Wind gusts up to 50 mph will be possible with this storm, along with
burst of heavy rainfall.
Locations impacted include...Potrero, Lake Morena, Campo, Skye Valley,
Tecate, Japatul Valley, Barrett Lake, Dulzura and Jamul.
LAT...LON 3267 11684 3279 11679 3282 11668 3266 11650
3258 11659 3257 11664
TIME...MOT...LOC 1938Z 119DEG 14KT 3268 11668
AlbrightSpecial weather statement, Aug 2, 12:42 PM PDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service San Diego CA
1242 PM PDT WED AUG 2 2017
CAZ048-050-056-058-022015-
San Diego County Mountains CA-Riverside County Mountains CA-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
San Diego County Inland Valleys CA-
1242 PM PDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE AND NORTH CENTRAL SAN
DIEGO COUNTIES UNTIL 115 PM PDT...
At 1241 PM PDT, Doppler radar was tracking a strong thunderstorm near
Aguanga, or 13 miles east of Temecula, moving northwest at 15 mph.
Wind gusts up to 50 mph will be possible with this storm, along with
very heavy rainfall.
Locations impacted include...
Temecula,Aguanga, Palomar Mountain, Hwy 79 Between Oak Grove And
Aguanga, Palomar Mountain State Park, Hwy 79 Between Warner Springs
And Oak Grove, S7 - East Grade Rd, Pechanga Indian Reservation, Oak
Grove and Sage.
LAT...LON 3341 11664 3328 11684 3343 11722 3356 11711
3370 11693
TIME...MOT...LOC 1941Z 120DEG 14KT 3343 11692
AlbrightLocal storm report, Aug 2, 1:32 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
132 PM PDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM FLASH FLOOD AGUANGA 33.44N 116.86W
08/02/2017 RIVERSIDE CA LAW ENFORCEMENT
ROADWAY FLOODED AT SR79/SR371, VEHICLES
GETTING STUCK AND ROCKS AND DEBRIS ON THE
ROAD.
&&The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:04 PM PDT | Special Weather Statement | SGX | San Diego | 41 min |
| Aug 2, 12:38 PM PDT | Special Weather Statement | SGX | San Diego | 37 min |
| Aug 2, 12:42 PM PDT | Special Weather Statement | SGX | San Diego | 33 min |
| Aug 2, 1:07 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Aug 2, 1:17 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 2, 1:21 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 54 min |
| Aug 2, 1:43 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 47 min |
| Aug 2, 2:53 PM PDT | Special Weather Statement | SGX | San Diego | 37 min |
| Aug 2, 3:25 PM PDT | Special Weather Statement | SGX | San Diego | 35 min |
| Aug 2, 3:50 PM PDT | Special Weather Statement | SGX | San Diego | 40 min |
| Aug 2, 3:59 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 46 min |
| Aug 2, 4:09 PM PDT | Areal Flood Advisory | SGX | San Diego | 2 hr |
| Aug 2, 4:38 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 112 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.